Thromboembolism (TE) is a known complication of L-asparaginase (ASP) therapy of acute lymphoblastic leukemia (ALL), possibly attributable to reduced synthesis of natural anticoagulants, in particular antithrombin (AT). This retrospective single institution study was performed to determine the TE incidence among adults undergoing induction with contemporary, ASP-containing regimens. Ten of 54 (18.5%) consecutive adults developed symptomatic, objectively confirmed TE, at a median of 5.5 days after the first ASP dose. These were notable for CNS and upper extremity localization, varied significantly according to ALL immunophenotype (precursor B: 11% vs. T cell: 33%), without apparent effect of schedule or total dose of ASP. Median baseline AT level was 94% and fell to a nadir of 47% (P < 0.0001) during ASP therapy. Prophylactic AT had been given to 17 during ASP therapy. None of these developed TE vs. 10/37 (27%) without replacement (P = 0.021). These observations merit further study to gain insight into disease and/or therapy-specific pathogenesis of TE in this population and call for the prospective evaluation of appropriate prophylactic interventions.
|Original language||English (US)|
|Number of pages||7|
|Journal||Leukemia and Lymphoma|
|State||Published - Aug 2004|
- Acute lymphoblastic leukemia
ASJC Scopus subject areas
- Cancer Research